Texas, 2017

Wildfire in Texas, January 24 to 27, 2017

January 24 to 27, 2017 · NWS SJT · 2 events in 2 counties and zones

Plenty of fuel and dry, windy conditions provided the right conditions for the Brush Top Wildfire.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Plenty of fuel and dry, windy conditions provided the right conditions for the Brush Top Wildfire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jan 24, 11:51 AM CST, 36 minutes earlier.

Area forecast discussion, Jan 24, 11:51 AM CST, 36 minutes before
Area Forecast Discussion...UPDATED
National Weather Service SAN ANGELO TX
1151 AM CST Tue Jan 24 2017

.UPDATE...
With temperatures quickly warming to near the forecast highs
late this morning across parts of our central and southern
counties, a forecast update is needed to raise afternoon high
temperatures. Still expecting highs to remain below the records
at Abilene and San Angelo.

&&

.AVIATION...
/18Z TAFS/

VFR conditions and mostly clear skies will continue through the
next 24 hours. The main TAF issue will be with the higher wind
speeds and gusts at the KABI terminal this afternoon. Winds will
continue to veer to the west-southwest this afternoon. Winds will
decrease by this evening. On Wednesday, west winds will veer to
the northwest, and will become gusty again by afternoon.

&&

.PREV DISCUSSION... /issued 505 AM CST Tue Jan 24 2017/

AVIATION...
/12Z TAFS/

Gusty south winds at KABI and KSJT will shift west southwest
by Noon as a surface low develops in the Panhandle. Wind gusts
of 30 and 27 KTS respectively are expected at KABI and KSJT
midday through late afternoon...and will bring strong crosswinds
to north to south runways. Winds will decrease below 12 KTS by 6
PM. VFR otherwise.

PREV DISCUSSION... /issued 414 AM CST Tue Jan 24 2017/

SHORT TERM...
(Today and Tonight)

.A red flag warning for fire weather has been issued for the Big
Country and portions of the Concho Valley this afternoon...

A strong surface low will move out of southeast Colorado east into
Kansas today. This will result is breezy southwest winds, especially
across the Big County and Northern Concho Valley this afternoon.
Southwest downslope winds will bring temperatures well above normal
into the mid and upper 70s...and combined with the winds...bring
critical fire danger in the afternoon to areas along and north of a
Mertzon...San Angelo...Ballinger...Baird line. The All Blends model
has underdone the temperatures and winds the last several runs and
the GFS...while close on temperatures...has underdone the winds.
Perhaps they are not catching some of the stronger mixing and
instability. Thus...went a few degrees warmer toward the GFS MOS and
increased wind speeds by 3 to 4 KTS in the afternoon.

Winds will weaken quickly late this afternoon however. This along
with clear skies and a dry atmosphere will allow temperatures to
drop in the upper 30s to lower 40s. A cold front will be dropping in
toward sunrise in the northern Big Country...shifting winds to the
northwest.

LONG TERM...
(Wednesday through Monday)

.Dry and Cool...

The long term remains dry, with temperatures at or slightly cooler
than seasonal normals. High pressure will dominate through the end
of this week; then, another cold front Friday will extend the cool
temperatures through the weekend. For the start of the following
work week, temperatures will begin a rebound, with afternoon highs
Monday in the 60 to 65 range.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 39  54  30  56 /   5   0   0   0
San Angelo 	 40  59  31  59 /   0   0   0   0
Junction 	 41  61  31  61 /   5   5   5   0
Brownwood 	 40  58  32  57 /   5   5   5   0
Sweetwater 	 38  53  31  55 /   0   0   0   0
Ozona      	 39  60  29  59 /   0   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 6 PM CST this evening for Callahan-Coke-
Fisher-Haskell-Irion-Jones-Nolan-Runnels-Shackelford-Sterling-
Taylor-Throckmorton-Tom Green.

&&
Hazardous weather outlook, Jan 24, 6:04 AM CST, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
604 AM CST TUE JAN 24 2017

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-251215-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
604 AM CST TUE JAN 24 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON
ACROSS THE BIG COUNTRY AND PORTIONS OF THE CONCHO VALLEY...AS WARM
TEMPERATURES COMBINE WITH A DRY ATMOSPHERE AND STRONG GUSTY
SOUTHWEST TO WEST WINDS. AVOID OUTSIDE BURNING AND ACTIVITIES THAT
MAY PRODUCE A SPARK.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Sutton

When
January 24, 12:27 PM CST to January 27, 4:00 PM CST
Where
Sutton forecast zone
Reported by
Park/Forest Service
Coordinates
30.498, -100.538 (the zone’s center; the record gives no point)

A large wildfire broke out about 9 miles north of Sonora in Sutton County. The fire burned about 650 acres as it expanded north into Schleicher County.

Wildfire, Schleicher

When
January 24, 12:27 PM CST to January 27, 4:00 PM CST
Where
Schleicher forecast zone
Reported by
Park/Forest Service
Coordinates
30.897, -100.539 (the zone’s center; the record gives no point)

A large wildfire broke out about 9 miles north of Sonora in Sutton County. The fire burned about 650 acres as it expanded north into Schleicher County.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 681786, 681787.